Thunderstorm Wind, Scott
- When
- August 5, 3:35 PM CST
- Where
- Scott County, 4.9 mi E of Scott State Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.690, -100.830
Winds were estimated to be 60 MPH.
Thunderstorms developed along and north of a warm front as it lifted slowly into southwest Kansas. There was a jet streak aiding in the development of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along and north of a warm front as it lifted slowly into southwest Kansas. There was a jet streak aiding in the development of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 12:58 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CDT Mon Aug 5 2013 ...Updated for the long term discussion... .SHORT TERM...(This evening through Tuesday) ISSUED AT 123 PM CDT MON AUG 5 2013 The weather pattern tonight through tomorrow will generally consist of an upper level high positioned across the Southern Plains and Lower Mississippi Valley with a strong southeast sloping jet across Nebraska and the Northern Plains. Weak shortwaves are progged to move around this high and enhance lift across the Central Plains. Mid levels of the atmosphere will be fairly moist with winds generally from the west to southwest. A frontal boundary will be found at the surface throughout the short term period with dewpoints remaining in the 60s to lower 70s. Winds tonight will generally be from the south to southeast becoming light and variable tomorrow. This boundary will be the focal point where thunderstorms are expected to form this afternoon. These thunderstorms may become severe across west central and central Kansas late this afternoon into the evening with large hail and damaging winds being the main concern. Scattered thunderstorms are expected to continue into the overnight then decrease in coverage after midnight. Areas of fog will be possible once again after midnight due to the light winds and ample moisture at the surface. Any fog that does develop should dissipate by late morning leaving partly cloudy skies and dry conditions through mid afternoon. Another chance of thunderstorms will be possible late tomorrow afternoon into the evening as the frontal boundary becomes stationary across western Kansas. Lows tonight are expected to range from the mid 60s across west central Kansas to mid 70s across south central Kansas. Highs tomorrow are forecasted to range from the lower 90s across west central Kansas to near 100 across the KS/OK border. .LONG TERM...(Tuesday night through Monday) ISSUED AT 145 PM CDT MON AUG 5 2013 Tuesday night will see an upper wave eject eastward from an approaching larger upper wave, bringing storm chances to all of western Kansas. The precipitation chances for Tuesday night will then increase from the 30 percent chance near sundown Tuesday to 50 percent chance range by midnight. There will be a 30 percent chance for rain east and 20 percent chance west Wednesday morning, but as a warm front moves north toward the Oklahoma and Kansas border late in the day Wednesday, the southern part of our forecast area will be in the 50 percent range for thunderstorms. That upper wave crosses into Kansas late Wednesday, and it appears we could be in for some more heavy downpours Wednesday night, and possible severe thunderstorms. The pops are in the 50 to 60 percent likely range Wednesday night, and as said previously, the potential for heavy rain will need to be watched out for, as well a the potential for areal or even flash flooding. A flood watch could be needed for Wednesday night. That decision could be made tomorrow, or even later, using rainfall amounts from tonight as input information. Tuesday still looks warm with the abundant low level warmth sneaking back north behind a warm front. Highs Tuesday should range from the lower 90s near Hays to the 100-103F degree range along the Oklahoma border. The warm front will sink back south as cold front early Wednesday, and highs will be significantly cooler in the upper 70s northwest of a line from Wakeeney to Johnson City, and range up to the middle 80s southeast of a line from Pratt to Meade. Thursday will be very similar to Wednesday, temperature-wise, but with perhaps less wind. The upper wave will continue to move across southwestern Kansas Thursday, and thunderstorms will still be a possibility, with chance pops across my eastern sections of the forecast area, and 20 to 30 pops in the west. Minimum temperatures Wed and Thu will average in the middle to upper 60s. Further down the forecast, for Friday through Monday, the upper high pressure to our south will become more west to east oriented as a ridge, and the high pressure center will migrate toward the Gulf states. This will allow for the central plains to be in a more of a northwesterly to zonal flow. Short waves will easily pass through the plains in this flow pattern. Chances for thunderstorms will exist each afternoon and early night period, from Friday through Monday. The rain chances will be in the west Friday, our northwest Friday night, and increase into the 30 to 40 percent range Saturday across all of our forecast area. A warm front will advance north early Sunday, and 20 to 30 percent rain chances will shift northward and eastward Sunday afternoon, and then cover all of southwestern Kansas Sunday night and Monday. Friday will see some moderation in max temps, ranging from 83F degrees in Hays and WAKEENEY to 87F degrees in the the Medicine Loge area. Daily temperatures will slowly rise through Sunday and then level off. Sunday and Monday temperatures should be in the upper 80s to around 90F degrees north of I-70, and in the middle 90s along the Oklahoma line. Minimum temperatures will basically be in the middle to upper 60s Friday and Saturday, and a little warmer in the upper 60s to middle 70s both Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1212 PM CDT MON AUG 5 2013 VFR conditions will prevail across the TAF sites this afternoon with a few high clouds AA100. Winds will generally be light and variable. A chance of thunderstorms is possible this evening with southeast winds at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 67 84 / 50 30 50 40 GCK 69 95 66 82 / 50 30 50 40 EHA 70 98 65 81 / 40 30 30 40 LBL 72 100 67 83 / 40 30 40 40 HYS 70 92 68 80 / 90 40 40 40 P28 73 99 72 86 / 40 30 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT MON AUG 5 2013 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT MON AUG 5 2013 /350 AM MDT MON AUG 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS, HAIL TO GOLFBALL SIZE, FREQUENT CLOUD TO GROUND LIGHTING, HEAVY RAIN AND LOCALIZED FLASH FLOODING ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE WORK WEEK. AT THIS TIME IT APPEARS THE BETTER PROBABILITY FOR SEVERE WEATHER WILL OCCUR BETWEEN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN HAZARD FROM THESE FROM THESE STORMS MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
17 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
There was also pea sized hail falling during the wind that was estimated to be 60 MPH. Tree branches were blown down by the high wind.
Several 4 inch diameter tree limbs were broken by the high wind. There was also one report of branches as big as six inches in diameter taken down by the wind. In addition, a semi was blown off the road.
There was also pea sized hail.
Water was reported over a road.
There were 4 to 5 inch diameter tree branches broken by the high wind.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be 60 MPH.
The wind was estimated to be gusting to 100 MPH. The report was initially made by a storm spotter. Damage had not been reported at the time of the report.
Numerous power lines were blown down in and around Pratt. The entire city was without power as well as in Cullison and Iuka. Numerous trees were reported down from Cullison to Pratt.
Up to 12 inch diameter trees were reported to be blown down by the high wind at NW 10th and 70th Avenue.
Winds were estimated to be at least 80 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475491, 475492, 475493, 475495, 475494, 475483, 475496, 475497, 475484, 475485, 475498, 475499, 475507, 475486, 475487, 475488, 475500, 475489, 475490, 475501, 475503, 475502, 475504, 475505, 475506.